Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at Aug 13, 2021, 5:39 PM MDT for Eddy County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 5:39 PM MDT (23:39 UTC)
- Expired
- Aug 13, 2021, 6:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Hail
- 0.25 in
- Wind
- 50
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 193 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270
WWUS84 KMAF 132339
SPSMAF
Special Weather Statement
National Weather Service Midland/Odessa TX
639 PM CDT Fri Aug 13 2021
NMZ027-028-TXZ273-140030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-
639 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern Eddy
and northeastern Culberson Counties through 730 PM CDT/630 PM MDT/...
At 638 PM CDT/538 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 18 miles
northeast of Pine Springs, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 10439 3177 10418 3163 10463 3164 10464
3165 10466 3166 10465 3166 10466 3170 10467
3170 10466 3172 10468 3195 10475 3200 10473
3200 10476 3234 10485
TIME...MOT...LOC 2338Z 172DEG 18KT 3207 10457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
$$
89What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 13, 5:25 PM MDT, 14 minutes earlier.
Area forecast discussion, Aug 13, 5:25 PM MDT, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Fri Aug 13 2021
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Fri Aug 13 2021
TSRA will continue around KCNM & KPEQ until later this evening.
AMDs will be made as storms develop at or near any TAF sites.
Winds are going to stay out of the east to northeast for area
terminals. VFR conditions are likely to continue for the next 24
hours but thunderstorms can cause temporary reduced visibilities.
&&
.SHORT TERM...
(This afternoon through Saturday night)
Issued at 153 PM CDT Fri Aug 13 2021
The unsettled pattern will continue across the region as we head
into the weekend, thanks to an inverted trough that extends
northeastward across far West Texas and New Mexico. Showers that
persisted for a majority of the day across Eddy county have started
to dissipate, however a weak Mesoscale Convective Vortex (MCV)
associated with this activity continues to slowly drift
northeastward. This MCV will act as one focus for storm development,
already observed across portions of southeastern Chaves and northern
Lea counties. Additional storms have also started developing over
the far northwestern Permian Basin as well as across the Stockton
Plateau. While the greatest confidence in storm development and
widespread coverage exists across northwestern portions of the area
in closer proximity to the aforementioned trough axis, showers and
thunderstorms will also be possible across much of the rest of the
region. However, given a lack of forcing mechanisms, storm
development will depend on new or existing outflow boundaries as
well as potential upscale growth of new convection. The threat of
severe weather remains low, though the strongest storms could
produce gusty downburst winds and small hail. The main concern
through the next 24-36 hours will be heavy rain, as precipitable
water (PWAT) values will exceed 1.5" for most of the region, and
approach nearly 2 standard deviations above normal across the west.
A Flash Flood Watch is currently in effect for much of Southeast New
Mexico and Culberson county, including the Guadalupe Mountains,
until 18Z (1 PM CDT) Saturday, where greatest confidence in heavy
rain exists given elevated PWAT values, terrain enhancement, and
proximity to the trough. Depending on the evolution of convection
and how much rainfall is received, this Watch may need to be
extended in later forecast issuances.
Across Southeast New Mexico where rain and cloudcover have been the
rule today, temperatures are struggling to get out of the 70s, even
upper 60s in the Guadalupe Mountains. Elsewhere, locations are on
track to reach highs in the upper 80s and lower to middle 90s this
afternoon, and hotter through the Rio Grande Valley. The trend of
below normal temperatures will continue Saturday, most noticeably
across northwestern zones and the higher terrain where anticipated
rainfall and cloud cover could keep high temperatures in the 70s on
Saturday. Highs elsewhere will be in the middle 80s and lower 90s
for most, though if storm activity becomes more widespread,
temperatures Saturday may wind up being even cooler. Similar to the
past few days, the unsettled pattern will maintain rain/storm
chances for much of the region, though the best chance will remain
focused to the west. Despite the cooler days, temperatures tonight
and Saturday night will remain close to or only slightly below
normal (in the 60s and lower 70s) given continued return flow and
abundant cloudcover.
&&
.LONG TERM...
(Sunday through Thursday)
Issued at 153 PM CDT Fri Aug 13 2021
On Sunday the upper ridge will be centered over NV and stretch
across NM into the TX Panhandle as a trough deepens across the MS
Valley. The remains of T.D. Fred should be absorbed by this trough
Sunday night. The trough will expand Monday into TX pushing the
ridge west before starting to lift NE Tuesday. After this the ridge
shifts over AZ and NM as the next upper trough moves over the NW US.
This approaching trough swings across OR and ID Wednesday before
developing a closed low over ID Thursday.
Will start Sunday with an E wind that becomes S during the day as
boundary lifts. With clouds and rain around the area temperatures
will stay well below normal in the 80s Sunday with 90s along the
Pecos and Rio Grande. Lows in the 60s and 70s. Temps start slowly
increasing Monday reaching near normal Wednesday and Thursday.
The good chance of rain will continue Sunday... highest pops will be
from the Guadalupe Mountains to the Marfa Plateau across the Davis
Mountains to Pecos County. Locally heavy rain will be possible
especially over the Mountains. Highest chances Monday onward appear
to be centered over the Davis Mountains and adjacent plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 71 86 69 86 / 30 50 40 30
Carlsbad 66 76 65 85 / 60 60 60 40
Dryden 73 94 73 94 / 10 20 30 30
Fort Stockton 69 89 69 86 / 20 30 30 40
Guadalupe Pass 58 69 60 75 / 70 60 60 50
Hobbs 65 76 64 83 / 50 50 60 30
Marfa 61 80 60 79 / 30 40 30 40
Midland Intl Airport 70 85 69 86 / 30 40 50 30
Odessa 69 85 69 87 / 30 40 50 30
Wink 70 87 69 87 / 30 30 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday afternoon for Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
NM...Flash Flood Watch through Saturday morning for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County.
&&
SHORT TERM...89
LONG TERM....49
AVIATION...89Hazardous weather outlook, Aug 13, 12:53 PM MDT, 4 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 153 PM CDT Fri Aug 13 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-141900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 153 PM CDT Fri Aug 13 2021 /1253 PM MDT Fri Aug 13 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight for most of Southeast New Mexico and Culberson County. Showers and thunderstorms are possible through tonight, especially over Southeast New Mexico and the Highway 54 Corridor. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Heavy rain could also result in flash flooding across complex terrain, low-lying areas, urban areas, and areas with poor drainage. Avoid flooded roadways. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Flash Flood is in effect through Saturday morning for most of Southeast New Mexico and Culberson County. Thunderstorms are possible, especially over the higher terrain of West Texas and Southeast New Mexico. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Moderate to heavy rainfall from thunderstorms will remain possible through the weekend. Heavy rain may also result in flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Aug 13, 1:34 PM MDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
234 PM CDT Fri Aug 13 2021
NMZ033-TXZ045-132015-
Central Lea County NM-Gaines TX-
234 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of east central Lea and
western Gaines Counties through 315 PM CDT/215 PM MDT/...
At 233 PM CDT/133 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Nadine, or 11 miles southeast of Hobbs, moving
north at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hobbs, Nadine, Humble City, Industrial Airpark, Knowles and
Higginbotham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3255 10286 3252 10311 3286 10329 3292 10286
TIME...MOT...LOC 1933Z 172DEG 12KT 3260 10301
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
84Special weather statement, Aug 13, 5:35 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
635 PM CDT Fri Aug 13 2021
TXZ059-067-273-274-140015-
Loving TX-Eastern Culberson County TX-Ward TX-
Reeves County Plains TX-
635 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of northwestern Reeves,
northwestern Ward, northeastern Culberson and central Loving Counties
through 715 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Toyah, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Toyah, Mentone, Orla and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 14 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3142 10342 3119 10399 3172 10436 3193 10372
TIME...MOT...LOC 2334Z 156DEG 26KT 3135 10391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
89Special weather statement, Aug 13, 5:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
639 PM CDT Fri Aug 13 2021
NMZ027-028-TXZ273-140030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Eastern Culberson County TX-
639 PM CDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southwestern Eddy
and northeastern Culberson Counties through 730 PM CDT/630 PM MDT/...
At 638 PM CDT/538 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Carlsbad Caverns National Park, or 18 miles
northeast of Pine Springs, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad Caverns National Park, Whites City, Lincoln National Forest
and Queen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3241 10439 3177 10418 3163 10463 3164 10464
3165 10466 3166 10465 3166 10466 3170 10467
3170 10466 3172 10468 3195 10475 3200 10473
3200 10476 3234 10485
TIME...MOT...LOC 2338Z 172DEG 18KT 3207 10457
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
89The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:30 PM MDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Aug 12, 7:15 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Aug 13, 8:15 AM MDT | Areal Flood Advisory | MAF | Culberson | 4 hr |
| Aug 13, 8:43 AM MDT | Flash Flood Watch | MAF | Brewster, Culberson, Jeff Davis, Loving, Presidio, Reeves | 16 hr |
| Aug 13, 2:37 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Aug 13, 3:25 PM MDT | Areal Flood Advisory | MAF | Pecos, Reeves, Ward | 3 hr |
| Aug 13, 3:58 PM MDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Aug 13, 5:00 PM MDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Aug 13, 5:35 PM MDT | Special Weather Statement | MAF | Reeves | 40 min |
| Aug 13, 5:45 PM MDT | Areal Flood Advisory | MAF | Reeves | 3 hr |
| Aug 12, 6:11 PM MDT | Special Weather Statement | MAF | Lea | 49 min |
| Aug 13, 1:34 PM MDT | Special Weather Statement | MAF | Lea | 41 min |
| Aug 13, 2:42 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.